Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 206, NWS Dodge City, KS

June 21, 2019Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2019, 11:04 PM CDT for Kiowa County, Pratt County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 11:04 PM CDT (04:04 UTC)
Expired
Jun 22, 2019, 12:00 AM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3570 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS53 KDDC 220404
SVRDDC
KSC097-151-220500-
/O.NEW.KDDC.SV.W.0206.190622T0404Z-190622T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1104 PM CDT Fri Jun 21 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in south central Kansas...
  Central Pratt County in south central Kansas...

* Until midnight CDT.

* At 1104 PM CDT, severe thunderstorms were located along a line
  extending from near Preston to near Haviland, and are nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pratt, Greensburg, Haviland, Iuka, Preston, Cullison and Wellsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9929 3762 9936 3783 9853 3782 9846
      3768 9847
TIME...MOT...LOC 0404Z 215DEG 4KT 3773 9846 3756 9916 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
2 follow-up statements
885 
WWUS53 KDDC 220423
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1123 PM CDT Fri Jun 21 2019

KSC097-151-220500-
/O.CON.KDDC.SV.W.0206.000000T0000Z-190622T0500Z/
Kiowa KS-Pratt KS-
1123 PM CDT Fri Jun 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN KIOWA AND CENTRAL PRATT COUNTIES...

At 1123 PM CDT, severe thunderstorms were located along a line
extending from near Turon to near Haviland, and are nearly
stationary.
 
HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pratt, Iuka, Preston, Cullison and Wellsford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 9901 3769 9909 3783 9853 3782 9846
      3768 9847 3762 9872
TIME...MOT...LOC 0423Z 215DEG 4KT 3775 9845 3758 9915 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
550 
WWUS53 KDDC 220445
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1145 PM CDT Fri Jun 21 2019

KSC097-220455-
/O.CAN.KDDC.SV.W.0206.000000T0000Z-190622T0500Z/
Kiowa KS-
1145 PM CDT Fri Jun 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3770 9847 3764 9875 3775 9884 3783 9853
      3782 9846
TIME...MOT...LOC 0445Z 215DEG 4KT 3777 9843 3760 9913 

$$

KSC151-220500-
/O.CON.KDDC.SV.W.0206.000000T0000Z-190622T0500Z/
Pratt KS-
1145 PM CDT Fri Jun 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN PRATT COUNTY...

At 1145 PM CDT, severe thunderstorms were located along a line
extending from near Turon to near Haviland, and are nearly
stationary.
 
HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pratt, Iuka and Preston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9847 3764 9875 3775 9884 3783 9853
      3782 9846
TIME...MOT...LOC 0445Z 215DEG 4KT 3777 9843 3760 9913 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:44 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 5:44 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
544 PM CDT Fri Jun 21 2019

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 1213 PM CDT Fri Jun 21 2019

An outflow boundary from morning storms has stalled out along the
highway 56 corridor...given the cooler stable air I lowered
afternoon highs north of this boundary while keeping temps to the
south closer to the mid to upper 90s.

Looking towards this evening another shortwave will propagate from
northeast Colorado into northwest Kansas. The setup will bring a
cold front into western Kansas through the overnight. Storms will
likely propagate along the cooler 700 mb temps in northwest Kansas
into south central Nebraska as much of our area will see 700 mb
temps warm to 15-17 (C) which would keep us plenty capped even
with the cold front passing through.

Some short term models are suggesting saturation and low clouds
developing behind the cold front around sunrise (5 am- 8 am)
which may produce patchy to areas of fog mainly from Dodge City to
Hays where winds should be lighter initially.

Saturday the main question is how far south and east the cold
front moves through the area...as areas along and east of the
front will have a severe weather and flooding risk. As you would
expect all the models have different ideas how far east the front
goes but the general idea is that it will stall somewhere east of
a Dodge City to Hays line. Dew points ahead of the front will
increase through the day with good moisture from the south. By
late afternoon a shortwave is expected to move into western
Oklahoma where storms will start to break out along the front and
train north and eastward. PW values of 1.25-1.75 in. in this area
will suggest this time frame as the start of a flash flooding risk
with the higher risk of flooding during the night Saturday.
Severe risk will also be present along the front with hail and
wind.

.LONG TERM...(Saturday night through Friday)
Issued at 144 PM CDT Fri Jun 21 2019

A second round of thunderstorms will develop Saturday night in the
front range of the Rockies with a large upper trough moving into
central Colorado and a shortwave rotating around the low. Some
models think the heavy rain will spread into northwest and north
central Kansas while I noticed the latest 39 hr RAP wanted to take
the heavier rain further south. Nonetheless I think areas in our
southeast could see two rounds of heavy rain which will keep the
flash flooding risk there into Sunday morning.

The upper level trough/low slowly moves eastward into Sunday and
long term models are suggesting a pretty cool day with northerly
winds, clouds, and periodic rain showers/storms. We may only see
highs in the 70s. Trough should be out of the region by Monday
morning.

For early next week we transition from a zonal to a ridge pattern.
The main uncertainty is if we will be under the ridge or on the
northerly extent of the ridge. Long term models seem to think that
we will still be having some shortwaves and decent moisture
riding the ridge which could give us some scattered storm chances
most notably Wednesday and Thursday. However what does seem more
certain is a stretch of 90 degree weather for much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM CDT Fri Jun 21 2019

A cold front that will move through western Kansas during the
overnight which could produce some post frontal low clouds,
especially for DDC and HYS from 11Z-15Z. Winds will increase out
of the northeast to 15-25 kts as the cold front moves through the
area. Cloud ceilings should fall for all TAF sites mainly to MVFR
with some IFR conditions as post frontal stratus develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  84  59  77 /   0  20  50  20
GCK  62  81  56  76 /   0  10  50  10
EHA  61  82  55  76 /   0   0  40  10
LBL  66  85  60  77 /   0  10  50  10
HYS  63  74  57  73 /  10  10  70  20
P28  73  92  69  83 /  10  40  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday afternoon through Sunday morning
for KSZ066-080-081-089-090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 21, 5:04 AM CDT, 18 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
504 AM CDT Fri Jun 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
504 AM CDT Fri Jun 21 2019 /404 AM MDT Fri Jun 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a slight chance for thunderstorms again this evening
along and north of Highway 96. The biggest threats for severe
weather will over far northern Kansas and Nebraska but there is
still a small possibility for an isolated severe thunderstorm to
occur in that area. Half dollar to golf ball size hail will be
possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible on Saturday afternoon
and evening, especially over central and south central Kansas. A
frontal boundary will become stationary across tha area. The
boundary will interact with a very unstable airmass to bring
showers and thunderstorms to that area. Large hail, damaging winds
and isolated tornadoes will be possible. In addition, heavy rain
is expected and could cause areas of flash flooding.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 21, 10:48 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Fri Jun 21 2019

KSZ066-081-220445-
Pratt KS-Stafford KS-
1048 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND PRATT
COUNTIES UNTIL 1145 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pratt, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Preston, Cullison, Coats, Cairo, Neola and Zenith.

LAT...LON 3748 9887 3763 9899 3800 9847 3754 9846
TIME...MOT...LOC 0348Z 221DEG 14KT 3766 9866

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:48 PM CDTSpecial Weather StatementDDCPratt57 min
Jun 21, 11:21 PM CDTSevere Thunderstorm WarningDDCTrego54 min
Jun 21, 11:56 PM CDTSpecial Weather StatementDDCStafford34 min
Jun 22, 12:28 AM CDTSpecial Weather StatementDDCEdwards, Ford, Stafford62 min
Jun 22, 1:02 AM CDTSpecial Weather StatementDDCPawnee28 min
Jun 22, 1:06 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee24 min
Jun 22, 1:17 AM CDTSpecial Weather StatementDDCScott43 min
Jun 22, 1:26 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford49 min
Jun 22, 2:00 AM CDTSpecial Weather StatementDDCLane45 min
Jun 22, 2:08 AM CDTSpecial Weather StatementDDCStafford52 min
Jun 22, 2:38 AM CDTSpecial Weather StatementDDCTrego67 min
Jun 22, 3:23 AM CDTSpecial Weather StatementDDCEllis52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.